Utah, 2015Funnel Cloud in Utah, May 14, 2015
May 14, 2015 · NWS GJT · 1 event in 1 county or zone
A strong thunderstorm moving off Lake Powell spawned a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm moving off Lake Powell spawned a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 14, 10:42 AM MST, 3 hours 3 minutes earlier.
Area forecast discussion, May 14, 10:42 AM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1142 AM MDT THU MAY 14 2015
.UPDATE...
ISSUED AT 716 AM MDT THU MAY 14 2015
THUNDERSTORMS HAVE BEGUN TO MOVE INTO SE UTAH IN AN AREA OF
INSTABILITY ALONG A WEAK BOUNDARY. THESE WILL CONTINUE TO DEVELOP
AND LIFT NORTHWARD THROUGHOUT THE MORNING. WIDESPREAD CLOUD COVER
WILL INHIBIT STRONGER STORMS FROM DEVELOPING UNTIL LATER THIS
MORNING.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 422 AM MDT THU MAY 14 2015
THE WESTERN REX BLOCK REMAINS THOUGH THE LOW PRESSURE AREA IS
BECOMING MORE DEFINED AS PACIFIC ENERGY HAS MERGED AND IS DIGGING A
TROUGH ALONG THE LEFT COAST. SOUTHWEST FLOW WILL BE INCREASING TO
DAY AS THE LOW BEGINS TO CURVE CYCLONICALLY INTO CENTRAL CALIFORNIA
BY DAYS END. THIS SOUTHERLY FLOW WILL BE TAPPING INTO A FAIRLY GOOD
PACIFIC FEED SEEN WELL ON THE 305K SURFACE AND IN RESPONSE PWATS
LOOK TO BUMP TO OR ABOVE 2/3 OF AN INCH BY LATE IN THE DAY ACROSS
OUR WESTERN CWA. THIS WILL BE NEAR 2 STD DEV ABOVE NORMAL. STRONG
WAA OCCURS ON THIS ISENTROPIC SURFACE AS WELL AND MODELS SUGGEST
A PSEUDO WARM FRONT LIFTING TOWARD THE 4 CORNERS BY LATE THIS
MORNING. ASCENT OF THIS BOUNDARY AND FROM THE DYNAMICAL LIFT WILL
POPS SHOWERS IN OUR SOUTHWEST CWA BY MID MORNING WHICH WILL LIFT
QUICKLY NORTHWARD THROUGH THE DAY. QUESTION IS THREAT FROM THESE
STORMS. CLOUD COVER LOOK TO INHIBIT SOME INSTABILITY AND THE ADDED
MOISTURE SUGGESTS THE INVERTED V PROFILE WILL NOT BE AS PROMINENT.
HOWEVER STORM MOTION COMBINED WITH OUTFLOW WINDS MAY STILL LEAD TO
ISOLATED STRONG TO SEVERE GUSTS THIS AFTERNOON.
QG PROGS SUGGEST ENERGY IN THE WESTERN LOW WILL BEGIN TO SPLIT ON
THE LEADING EDGE OVER THE GREAT BASIN BY LATE IN THE
DAY...APPARENTLY DUE TO A STRONG JET AND ENERGY DROPPING INTO THE
BACK END OF THE LOW. THE SOUTHERN PORTION OF THE LEAD SPLIT IS
FORCED NORTHWARD OVER WESTERN COLORADO OVERNIGHT AS THE STRONGER
TRAILING ENERGY MOVES INTO SOUTHERN CALIFORNIA. THIS WILL BRING IN
COLDER AIR ALOFT AND ALSO PULL A COLD FRONT INTO EASTERN UTAH
DURING THE MORNING WHICH WILL BE PROGRESSING EASTWARD THROUGH THE
DAY. ASCENT FROM A CYCLONICALLY CURVED JET OVER THE CENTRAL
ROCKIES OVERNIGHT WILL BE ENOUGH TO KEEP SHOWERY PRECIPITATION IN
PLACE WITH SNOW LEVELS DROPPING TO MOUNTAIN BASES. INSTABILITY
WILL BE STRONG ENOUGH THAT SOME SLUSH IS POSSIBLE ON SOME OF THE
PASSES BUT FOR THE MOST PART EXPECT ROADWAYS TO STAY MAINLY WET.
OROGRAPHICS AND THE COLD FRONTAL PASSAGE WILL KEEP PRECIPITATION
FAIRLY ACTIVE OVER THE COLORADO MOUNTAINS ON FRIDAY THOUGH OVERALL
FORCING WILL BE IN A LULL. SIGNIFICANTLY COOLER AIR MOVES IN FOR
FRIDAY WITH HIGHS DROPPING SOME 10 TO 15 DEGREES BEHIND THE FRONT.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 422 AM MDT THU MAY 14 2015
FRIDAY THROUGH SATURDAY WILL SEE THE FORECAST AREA BENEATH ANOTHER
STRONG PACIFIC STORM. THE GFS SHOWS THE STORM HAVING A CLOSED LOW
NW OF THE AREA...OVER SOUTHERN ID AND WRN WY...WITH A STRONG
SHORTWAVE TROUGH RIDING SOUTH OF THE LOW CENTER AND MOVING
DIRECTLY OVER THE FORECAST AREA FRI NIGHT AND SAT. THE 700 MB COLD
POOL OF MINUS 2C TO 4C WILL MOVE OVER THE SOUTHERN CWA SATURDAY.
THIS SHOULD BRING DOWN SNOW LEVELS TO ABOUT 9000 FEET...BUT
CONVECTION SHOULD DROP THESE LOCALLY AS LOW AS 8000 FEET. THE
WINTER STORM WATCH FOR AREAS OF WESTERN CO ABOVE 9000 FEET WILL
CONTINUE THROUGH SAT NIGHT.
A DRY SLOT MOVES OVER THE AREA SUNDAY WITH AN OLD BOUNDARY
STRETCHING ACROSS THE CO AND WY BORDER...SO SUNDAY SHOULD BE
RELATIVELY DRY.
THE NEXT SYSTEM IS PROJECTED INTO THE AREA BY LATE MONDAY EVENING
THROUGH TUESDAY EVENING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY MORNING) ISSUED AT
1139 AM MDT THU MAY 14 2015
THE NEXT PACIFIC STORM WILL BRING LAYERED CLOUDS TO THE REGION BY
TODAY. EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
SE UT AND SW CO CONTINUE THROUGH THE PERIOD. AFTER ABOUT 20Z SCATTERED
SHOWERS AND THUNDERSTORMS WILL OBSCURE MOST MOUNTAINS. ALL TAF SITES WILL HAVE
SHOWERS AND THUNDERSTORMS IN THE VICINITY WITH A GOOD CHANCE EACH
AIRPORT WILL BE AFFECTED BY A STORM BETWEEN 20Z AND 06Z. TSTMS
SHOULD BE HIGH BASED WITH GUSTY WINDS THE MAIN THREAT. BELIEVE THERE
IS ONLY A SLIGHT RISK OF MVFR VSBYS AT KTEX... KDRO...KASE AND KEGE.
AREAS OF SHOWERS WILL CONTINUE TONIGHT.
&&
.HYDROLOGY...
ISSUED AT 422 AM MDT THU MAY 14 2015
THE UPPER YAMPA RIVER CONTINUES TO BE AT BANKFULL AND IS EXPECTED
TO REMAIN AT OR ABOVE BANKFULL THROUGH FRIDAY. FLOOD ADVISORY
REMAINS IN EFFECT FOR THIS AREA THROUGH FRIDAY...AND MAY NEED TO
CONSIDER EXTENDING IT THROUGH THE WEEKEND AS ADDITIONAL SNOW MELT
AND RAINFALL WILL LIKELY ADD TO INCREASED RUNOFF.
THE GREEN RIVER IS STILL PROJECTED TO RISE TO NEAR BANKFULL BELOW
FLAMING GORGE DAM ON TODAY DUE TO PROJECTED RESERVOIR RELEASES.
SEE HYDROLOGIC OUTLOOK STATEMENT FOR MORE DETAILS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY
NIGHT FOR COZ009-010-012-013-018-019.
UT...NONE.
&&
UPDATE...JAM
SHORT TERM...15
LONG TERM...CC
AVIATION...JVC/CC
HYDROLOGY...CCHazardous weather outlook, May 14, 2:59 AM MST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 AM MDT THU MAY 14 2015
COZ001>014-017>023-UTZ022>025-027>029-151000-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
359 AM MDT THU MAY 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE FROM
SOUTHWEST TO NORTHEAST TODAY AND TONIGHT. LOCALIZED MODERATE RAIN
SHOWERS AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD FRIDAY...WITH
SNOWFALL EXPECTED ABOVE 9000 FEET. PERIODS OF HEAVY SNOWFALL ARE
POSSIBLE ACROSS THE MOUNTAINS OF WESTERN COLORADO FROM FRIDAY
AFTERNOON THROUGH SATURDAY NIGHT AS A STRONG PACIFIC STORM MOVES
OVERHEAD.
ANOTHER PACIFIC STORM WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CC
In the hours before
Special weather statement, May 14, 12:50 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
150 PM MDT THU MAY 14 2015
UTZ022-029-142030-
CANYONLANDS/NATURAL BRIDGES UT-SOUTHEAST UTAH UT-
150 PM MDT THU MAY 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN JUAN COUNTY
UNTIL 230 PM MDT...
AT 150 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF MEXICAN HAT...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MEXICAN HAT AND HALCHITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3714 11029 3729 11011 3724 11007 3725 11004
3722 11003 3723 11001 3720 11001 3721 10998
3720 10998 3722 10994 3724 10995 3724 11000
3726 11000 3726 11004 3730 11008 3730 11009
3752 10983 3735 10959 3700 11008 3700 11013
TIME...MOT...LOC 1950Z 228DEG 37KT 3713 11009
JAMSpecial weather statement, May 14, 1:01 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
201 PM MDT THU MAY 14 2015
UTZ022-029-142030-
CANYONLANDS/NATURAL BRIDGES UT-SOUTHEAST UTAH UT-
201 PM MDT THU MAY 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN JUAN COUNTY
UNTIL 230 PM MDT...
AT 201 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTHWEST OF MILEPOST 410 ON HWY 163...OR 31 MILES WEST OF
MEXICAN HAT...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL SAN
JUAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3700 11056 3704 11062 3710 11057 3706 11056
3707 11055 3712 11056 3718 11052 3715 11049
3713 11049 3708 11047 3708 11045 3718 11035
3724 11031 3732 11041 3724 11030 3719 11030
3727 11026 3723 11016 3700 11039
TIME...MOT...LOC 2001Z 213DEG 31KT 3706 11048
JAMSpecial weather statement, May 14, 1:29 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
229 PM MDT THU MAY 14 2015
UTZ029-142100-
CANYONLANDS/NATURAL BRIDGES UT-
229 PM MDT THU MAY 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN COUNTY
UNTIL 300 PM MDT...
AT 228 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF HALLS CROSSING...OR 36 MILES NORTHWEST OF MEXICAN
HAT...MOVING NORTH AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SAN
JUAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3739 11064 3739 11062 3745 11062 3745 11053
3762 11053 3762 11046 3764 11046 3764 11044
3766 11044 3765 11029 3732 11040 3732 11043
3730 11044 3729 11050 3727 11051 3727 11055
3726 11056 3727 11064 3730 11065
TIME...MOT...LOC 2028Z 190DEG 40KT 3736 11052
JAMSpecial weather statement, May 14, 1:43 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
243 PM MDT THU MAY 14 2015
UTZ028-029-142115-
LA SAL AND ABAJO MOUNTAINS UT-CANYONLANDS/NATURAL BRIDGES UT-
243 PM MDT THU MAY 14 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 315
PM MDT...
AT 242 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF FRY CANYON...OR 25 MILES NORTH OF MEXICAN HAT...
MOVING NORTH AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM. THIS STORM IS HEADED TOWARD NATURAL BRIDGES NATIONAL MONUMENT.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL SAN JUAN
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3740 10999 3744 11015 3774 11012 3769 10980
TIME...MOT...LOC 2042Z 196DEG 30KT 3749 11003
JAM
Funnel Cloud, San Juan
- When
- May 14, 1:45 PM MST to 1:55 PM MST
- Where
- San Juan County, 17.7 mi SW of White Canyon to 16.92 mi SW of White Canyon
- Reported by
- Public
- Coordinates
- 37.450, -110.660
A funnel cloud was observed and reported about four miles east of Halls Crossing near highway 276.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, May 14 to 16, 2015$8.7 million · 3 events
- Flash Flooding and Debris Flow in California, May 14, 2015$150,000 · 5 events
- Flash Flood and Flood in Texas, May 14, 2015$113,000 · 1 in hail · 7 events
- Damaging Winds in Texas, May 14, 2015$25,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Texas, May 14, 20151.75 in hail · 6 events
- Hail and Damaging Winds in Utah, May 14, 201558 kt wind · 5 events
- Flash Flood and Hail in Texas, May 14, 2015$2,000 · 1 in hail · 5 events
- Heavy Rain and Winter Weather in California, May 14 to 15, 20154 events
- Hail in New Mexico, May 14, 20151.75 in hail · 3 events
- Funnel Clouds in California, May 14, 20152 events
- Hail in Oklahoma, May 14, 20151 in hail · 2 events
- Damaging Wind in New Mexico, May 14, 201552 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612460.